Heroin Toxicity Clinical Presentation

Updated: Dec 16, 2018
  • Author: Rania Habal, MD; Chief Editor: Jeter (Jay) Pritchard Taylor, III, MD  more...
  • Print
Presentation

History

In general, when it is the sole agent used, the clinical presentation of heroin poisoning and its diagnosis hold little challenge for the experienced healthcare practitioner. The diagnosis of heroin poisoning should be suspected in all comatose patients, especially in the presence of respiratory depression and miosis.

Symptoms generally develop within 10 minutes of intravenous heroin injection. Patients who survive heroin poisoning commonly admit to having used more than their usual dose, having used heroin again after a prolonged period of abstinence, or having used a more concentrated street sample. Fluctuations in heroin purity have been moderately associated with an increased incidence of fatal heroin overdose. [14] Fentanyl or fentanyl analogues, which may be mixed with heroin, or sold as heroin, appear to be responsible for much of the increase in opioid overdoses seen in recent years. [15, 9]

Death from acute heroin overdose is due to respiratory arrest. The co-ingestion of other drugs such as alcohol, methadone, and cocaine and the presence of concomitant medical conditions increase the risk of death from a heroin overdose. [16, 17, 18]

Heroin toxicity shares common clinical characteristics with other medical or toxicologic conditions. For example, clonidine administration and pontine hemorrhage may cause coma, respiratory depression, and miosis similar to opioid intoxication. Phencyclidine, certain phenothiazines, and organophosphates may also cause miosis with altered mental status. [2]

The clinical presentation of heroin poisoning may be altered by a number of the following factors:

  • Concomitant conditions: The presence of CNS disease, traumatic injuries, hypoxia, hypoglycemia, hypovolemia, acidosis, or metabolic disease may alter the clinical presentation of heroin poisoning.
  • Co-ingestions: The most commonly co-ingested substance is alcohol, followed by benzodiazepines, cocaine, and amphetamines.
  • Adulterants: Street heroin samples are often contaminated with agents that have their own toxicity profile (eg, amphetamines, anticholinergic agents, sedative hypnotics, local anesthetics, quinine, strychnine, heavy metals, [19] arsenic, clenbuterol, [20] levamisole, [21] synthetic opioids)
  • Microbiological contaminants: Clostridial species such as anthrax, botulism, [22] and tetanus have been reported. [21]

Heroin body packers and body pushers pose a special problem, as they may present with symptoms unrelated to heroin overdose, such as bowel obstruction and bowel rupture. These patients may also present with symptoms of severe overdose, unresponsive to common therapy. Body packing and pushing should be suspected in persons who are found unconscious at airports, on international flights, or soon after a trip to endemic areas.

Noncardiac pulmonary edema (NCPE) affects 0.3-2.4% of heroin overdoses and generally becomes clinically apparent within 2-4 hours of the overdose. NCPE is heralded by the onset of hypoxia, increased respiratory rate, and a cough that produces frothy pink sputum. Chest radiography generally reveals bilateral infiltrates. Heroin-related NCPE generally lasts 24-48 hours and responds to supportive care. In most instances, hypoxia improves with mask oxygen ventilation only, but noninvasive positive-pressure ventilation (NIPPV) and endotracheal intubation may be required. Endotracheal intubation is indicated for airway protection, severe hypoxia, acidosis, and cardiovascular instability.

While the cause of NCPE remains uncertain, hypoxia-induced lung damage is likely to play a major role in the development of pulmonary edema. Other causes that have been suggested include acute anaphylaxis, neurogenic effects, humoral effects, immune-complex deposition, and depressed myocardial contractility.

Next:

Physical

Coma, respiratory depression, and miosis are the hallmarks of opioid overdose. According to Hoffman and colleagues, the presence of these hallmarks (ie, coma, respiratory depression, miosis) has a 92% sensitivity and 76% specificity for heroin overdose. [23, 24]

The clinical presentation and depth of coma may be altered in patients with co-ingestions and in the presence of concomitant medical conditions such as hypoxia, trauma, hypoglycemia, and shock or with concomitant ingestion of other toxins such as amphetamines, cocaine, and anticholinergics. In these circumstances, patients may exhibit delirium, tachypnea, and mydriasis. Delirium may also be noted in overdoses with prescription narcotics such as dextromethorphan, meperidine, and codeine. Convulsions can occur with overdoses of meperidine, fentanyl, pentazocine, or propoxyphene.

Mild hypotension and mild bradycardia are commonly observed with heroin use. These are attributable to peripheral vasodilation, reduced peripheral resistance and histamine release, and inhibition of baroreceptor reflexes. In the setting of heroin poisoning, hypotension remains mild. The presence of severe hypotension should prompt a search for other causes of hypotension, such as hemorrhage, hypovolemia, sepsis, pulmonary emboli, and other causes of shock.

Respiratory depression, due to heroin's effect on the brain's respiratory centers, is a hallmark. However, the presence of tachypnea should prompt the search for complications of heroin use, such as pneumonia, acute lung injury, and pneumothorax, or an alternative diagnosis, such as shock, acidosis, or CNS injury. Tachypnea may also be seen in overdoses of pentazocine or meperidine.

Examination of the skin may also reveal patterns of heroin use such as track marks (shown in the image below), fresh puncture wounds, and "skin-popping" marks.

Track marks in a heroin intravenous drug user. Track marks in a heroin intravenous drug user.
Previous
Next:

Causes

The most common scenarios for a significant heroin overdose are as follows:

  • Use of a higher dose than normal
  • Unintentional injection of highly concentrated solution by an unsuspecting user
  • Use of heroin after a prolonged period of abstinence
  • Intentional (ie, suicidal) overdose (rare)
  • Body packing and body stuffing
Previous